Kansas, 2004

Flooding in Kansas, July 1, 2004

July 1, 2004 · NWS DDC · 3 events in 3 counties and zones

3 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 1, 1:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jul 1, 1:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 AM CDT THU JUL 1 2004

.DISCUSSION...

DAYS 1-2...

SPLIT FLOW PATTERN IN PLACE OVER THE CENTRAL US THIS MORNING. UPPER
LOW OVER THE KS/CO BORDER REGION WILL BE SLOW TO MOVE EAST OVER THE
NEXT COUPLE OF DAYS. WILL KEEP THE IDEA OF THE GOING FORECAST WITH
A TREND OF LOW POPS SW TO LIKELY POPS IN THE EAST AHEAD OF THE LOW.
THERE WONT BE A WHOLE LOT OF INSTABILITY PRESENT IN THIS TROPICAL
AIRMASS SO WILL GO WITH SHRA AND ISOLATED THUNDER IN GRIDS. WILL
CONTINUE POPS IN THE EAST TONIGHT AND WILL GRADUALLY TAPER THINGS
OFF FROM WEST TO EAST ON FRIDAY. SOME CONVECTION COULD ROLL ITS WAY
OFF THE HIGH TERRAIN FRI PM AND AFFECT OUR WESTERN ZONES DURING THE
EVENING SO DECIDED TO INSERT A SLGT POP THERE. WILL HOLD OFF ON FFA
ISSUANCE WITH ANY FLOODING EXPECTED TO BE ISOLATED. TEMPS WILL BE
TRICKY TODAY AND HAVE DECIDED TO STAY FAIRLY CLOSE TO WHAT WE SAW
YESTERDAY BECAUSE IM EXPECTING MUCH THE SAME CONDITIONS FOR TODAY.

DAYS 3-7...

NO TIME TONIGHT TO DELVE INTO THE GREAT BEYOND DUE TO ONGOING
WEATHER CONCERNS. NOT SURE I COULD IMPROVE ON ANYTHING EVEN IF THERE
WAS TIME. LATER PERIODS REMAIN UNCHANGED.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 81 65 87 66 / 60 40 10 10
GCK 81 64 88 64 / 50 30 10 10
EHA 86 61 89 63 / 30 10 20 20
LBL 84 64 88 65 / 40 20 10 10
HYS 80 63 85 66 / 70 60 30 00
P28 82 65 85 68 / 70 60 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/JOHNSON
Hazardous weather outlook, Jun 30, 3:17 PM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT WED JUN 30 2004

KSZ061-062-074>076-084>086-011004-
GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
417 PM CDT (317 PM MDT) WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE CENTERED OVER THE SOUTHWEST CORNER OF
KANSAS WILL REMAIN NEARLY STATIONARY THROUGH THE AFTERNOON
HOURS. SURFACE HEATING THROUGH BREAKS IN THE CLOUD COVER WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE FUNNEL CLOUDS AND POSSIBLY A WEAK TORNADO
HOWEVER, ANY TORNADO WHICH DOES DEVELOP WILL NOT BE CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. THE THREAT OF WEAK TORNADOES WILL END
BY SUNSET.

IN THE VICINITY OF THE LOW PRESSURE SYSTEM, WEAK BOUNDARIES FROM
THUNDERSTORMS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SMALL SCALE VORTICES. WITH A NEARLY SATURATED
ENVIRONMENT, THESE WEAK VORTICES WILL MANIFEST THEMSELVES IN THE
FORM OF FUNNEL CLOUDS. WITH VERY LIMITED INSTABILITY AND WEAK
SHEAR, MOST OF THESE FUNNELS WILL DEVELOP AND DISSIPATE QUICKLY
WITHOUT TOUCHING THE GROUND. ALTHOUGH THEY MAY APPEAR OMINOUS,
THE STORM ENVIRONMENT WILL REMAIN MUCH DIFFERENT FROM THAT WHICH
SUPPORTS TORNADOES CAPABLE OF PRODUCING DAMAGE. ANY BRIEF TORNADO
WHICH DOES OCCUR LIKELY WILL PRODUCE WINDS LESS THAN 50 MPH AND
LITTLE IF ANY DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THURSDAY, THEN
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

KSZ030-031-043>046-063>066-077>081-087>090-011004-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KIOWA-
LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
417 PM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE, BUT SEVERE
WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAINFALL MAY RESULT IN
BRIEF FLOODING OF STREETS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THURSDAY, THEN
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

01

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ness

When
July 1, 2:00 AM CST to 2:30 PM CST
Where
Ness forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Water covered many parts of the county, including the following: Eleven miles south of Ness City. Water was over the Intersection of US HWY 283 and Pawnee Road. Eleven miles south-southeast of Ness City. Water was six inches deep across Pawnee road. Twelve miles southeast of Ness City. Water covered a 1/2 mile stretch of county road 20. Thirteen miles south of Bazine. Water was a foot deep across the county road in that area.

Flood, Trego

When
July 1, 10:30 AM CST
Where
Trego forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Water was five inches deep across a county road 1 miles northwest of Wakeeney.

Flood, Hodgeman

When
July 1, 12:40 PM CST to 2:30 PM CST
Where
Hodgeman forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Flood waters covered several county roads 1/2 mile across at locations 8 miles north and 6 miles north of Hanston.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416726, 5416727, 5416728.